Nilotinib exacerbates diabetes mellitus by decreasing secretion of endogenous insulin
- First Online:
- Cite this article as:
- Ito, Y., Miyamoto, T., Chong, Y. et al. Int J Hematol (2013) 97: 135. doi:10.1007/s12185-012-1222-7
We report a 74-year-old female with chronic myelogenous leukemia (CML) in accelerated phase with pre-existing severe type 2 diabetes (T2D) and hemorrhagic gastric ulcers who was successfully treated with nilotinib. We first considered second-generation tyrosine kinase inhibitors for the treatment of this patient, as they elicit a superior response compared with imatinib. We next selected nilotinib, rather than dasatinib, since the increased risk of bleeding associated with dasatinib represented a greater risk of fatality than aggravation of T2D with nilotinib. After improvement of hemorrhagic gastric ulcers and T2D with exogenous insulin therapy, we began nilotinib administration; insulin dose was increased to maintain her glucose levels whereas urine C-peptide level decreased. Conversely, when nilotinib was discontinued due to liver dysfunction, the dosage of injected insulin was decreased and urine C-peptide levels increased. After re-starting nilotinib, the required dose of insulin gradually increased again, and urine C-peptide level decreased, indicating that nilotinib may have impaired secretion of endogenous insulin. The patient obtained a complete cytogenetic response after 3 months of nilotinib treatment. Her T2D has since been well controlled by insulin therapy. To our knowledge, this is the first report that nilotinib treatment for patients with severe T2D may induce a reversible decrease in endogenous insulin secretion, although the precise underlying mechanisms remain unknown. We highly recommend sufficient screening and early intervention with exogenous insulin therapy for diabetic CML patients who receive nilotinib.